Journal Article

Influence of gender on drug-acquired long QT syndrome

M.-D. Drici

in European Heart Journal Supplements

Published on behalf of European Society of Cardiology

Volume 3, issue suppl_K, pages K41-K47
Published in print September 2001 | ISSN: 1520-765X
Published online September 2001 | e-ISSN: 1554-2815 | DOI: http://dx.doi.org/10.1016/S1520-765X(01)90005-7
Influence of gender on drug-acquired long QT syndrome

Show Summary Details

Preview

Numerous drugs from diverse classes, such as antiarrhythmics, antihistamines, gastrokinetics, antipsychotics and antibiotics, share the potential to induce a prolongation of the QT interval on the electrocardiogram and torsade de pointes ventricular arrhythmias. The underlying mechanism of these side-effects is the blocking of voltage-gated potassium channels, particularly the rapid component IKr, of the delayed rectifier IK. The risk of such drug-induced arrhythmias is far greater in women than in men. Clinical data as well as experimental studies show that, in comparison to men, the feminine gender is associated with a longer baseline QT interval, a greater response to drugs that block IKr and a greater propensity to drug-induced torsade de pointes. This is most likely the result of a specific regulation of channel expression by — and perhaps a direct non genomic effect of — sex steroids.

Keywords: Gender difference; potassium channel blockers; long QT syndrome; IKr; ventricular arrhythmia; sudden death

Journal Article.  0 words. 

Subjects: Cardiovascular Medicine

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.